Alert archive / Montana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Billings, MT

June 18, 1997Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 18, 1997, 9:34 PM MDT for Big Horn County, Montana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1997, 9:34 PM MDT (03:34 UTC)
Expired
Jun 18, 1997, 10:35 PM MDT
In force
61 min
Issued by
NWS Billings, MT
Area
Whole counties

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:05 PM MDTHail 0.75Crow Agency, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 190334 RRA
SVRBIL
MTC003-190435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
934 PM MDT WED JUN 18 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...NORTHERN BIG HORN COUNTY
 
AT 0931 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
7 MILES NORTHWEST OF HARDIN. THIS STORM IS MOVING TO THE SOUTHEAST AT
25 MPH.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF HARDIN.
THIS STORM IS ALSO MOVING TO THE SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED -

HARDIN BY 955 PM
 
QUARTER SIZE HAIL AND HEAVY RAIN CAN BE EXPECTED AS THESE STORMS MOVE
THROUGH.

VAN AUSDALL
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:31 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 18, 8:31 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT WED JUN 18 1997

SEVERE THUNDERSTORMS HAVE EVOLVED INTO MCS IN SE WITH MAINLY MOD/HEAVY
RAIN. THIS SHOULD MIGRATE INTO DAKOTAS BEFORE MIDNIGHT. CONVECTION
BREAKING OUT AGAIN ACROSS YELLOWSTONE COUNTY DRIVEN BY JET DYNAMICS
AND REMAINING INSTABILITY. THESE HAVE BECOME VERY STRONG SINCE 8 PM.
TEMPS LOOK GOOD WITH SOME DRYING OVERNIGHT. HAVE DROPPED POPS IN WEST
TO SCATTERED AS MAIN ACTIVITY SHIFTS EAST. SIGNIFICANT CHANGES MADE TO
WORKZONES. SCARLETT

BIL EE 054/071 050/070 050 574443
LVM .. 053/069 052/068 ... 573454
HDN .. 052/073 050/072 ... 573443
MLS .. 055/074 052/072 ... 576333
4BQ .. 052/075 050/073 ... 576333
BHK .. 050/072 048/070 ... 576333
SHR EE 051/069 046/067 046 574433

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:01 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud59 min
Jun 18, 6:16 PM MDTSevere Thunderstorm WarningBYZFallon64 min
Jun 18, 7:05 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud60 min
Jun 18, 7:21 PM MDTSevere Thunderstorm WarningBYZPowder River59 min
Jun 18, 8:51 PM MDTSevere Thunderstorm WarningBYZYellowstone64 min
Jun 18, 10:32 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud63 min
Jun 19, 4:32 AM MDTSevere Thunderstorm WarningBYZBig Horn63 min

Nearby

Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.